MAUDE Adverse Event Report: SMITH & NEPHEW, INC. STRAIGHT CUT RASP; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

SMITH & NEPHEW, INC. STRAIGHT CUT RASP; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Model Number 71935043
Medical Device Problem Code Flaked (1246)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Device Embedded In Tissue or Plaque (3165)
Date of Event 09/15/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during an arthroscopic guided latarjet procedure, after the abrasion of the glenoid neck using the straight reciprocating rasp, very thin metallic particles were observed in the intra-articular fluid.The procedure was finished using the same device, with no surgical delay and no injury to patient.
 
Event or Problem Description
It was reported that during an arthroscopic guided latarjet procedure, after the abrasion of the glenoid neck using the straight reciprocating rasp, very thin metallic particles were observed in the intra-articular fluid.Numerous small debris could not be removed from the patient.The procedure was finished using the same device, with no surgical delay and no injury to patient.
 
Additional Manufacturer Narrative
The device, used in treatment, was returned for evaluation.The clinical/medical team concluded, based on the product evaluation a user vs procedural event was the likely cause of the related event.The retained thin metallic particles from the straight reciprocating rasper are not implantable.Therefore, we are unable to rule out the possibility of local skin irritation, mri restrictions or micromotion and/or migration of the retained thin metallic particles.The future impact to the patient beyond the procedure and the retained thin metallic particles cannot be determined.Per report, the procedure completed using the same device, with no surgical delay or patient injury; therefore, no further clinical medical assessment is warranted at this time.A visual inspection confirmed scratches on the straight cut rasp.The device shows significant signs of wear/usage.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we have no reason to suspect that the products failed to meet any product specifications at the time of manufacture.A review of complaint history for the listed part revealed no prior complaints for the listed batch.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.This is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
STRAIGHT CUT RASP
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10659388
Report Number1020279-2020-05320
Device Sequence Number2719772
Product Code HWE
UDI-Device Identifier00885556645949
UDI-Public00885556645949
Combination Product (Y/N)N
Initial Reporter CountrySZ
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/18/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/24/2026
Device Model Number71935043
Device Catalogue Number71935043
Device Lot Number16JTD0008B
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 09/15/2020
Supplement Date Received by Manufacturer09/15/2020
01/27/2021
Initial Report FDA Received Date10/09/2020
Supplement Report FDA Received Date10/12/2020
02/18/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age19 YR
Patient Weight73